Hello!

It looks like you're new here. If you want to get involved, click one of these buttons!

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

Hi everyone,
Following information from UK Government and the publication of NICE guidelines, we have updated our advice on the coronavirus for people who have received or are waiting to receive a stem cell transplant to treat their blood cancer or blood disorder. Read our coronavirus guidance here: www.anthonynolan.org/coronavirus

Hello from a newcomer

This is to say hello. I am 58, and was diagnosed with AML in January 2015. Five months of gruelling chemotherapy and a reduced intensity bone marrow transplant (from an unrelated donor) later, I was discharged in late June and have been recuperating at home on ambulatory care and gathering strength. Today is Day 120 since transplant. I'm feeling generally okay, but have had some skin GvHD rash on my face and chest over the past couple of weeks. Topical steroids seem to have brought this under control, but have left the skin on my (balding!) head and face feeling very sore and as tight as a drum. Diprobase is helping to alleviate things but not resolving the dry skin condition. The area just below my eyes is extremely sore and puffy, not helped by the fact my eyes are constantly watering. Any tips from fellow sufferers on how best to manage these symptoms welcome!

Comments

  • Hello James

    Welcome to the forum and I hope we can share our experiences with you and that they will be helpful in some way.

    It's good to hear that you are generally feeling well. I was 63 when I had my transplant in May 2012. I had bone marrow failure (MDS), I had a week of conditioning chemo before transplant and was told to expect hair loss and mouth ulcers in particular as a result. I lost most of my hair and was advised to keep my head covered at all times of the whole of that Summer.

    I also had the GvHD which affected my skin, a combination of steroids for short periods usually worked and of course lashings of Diprobase which I still use on my hands which tend to get quite dry.

    The thing I couldn't control was my facial skin, when I shaved I would get a red rash, the simple solution has been to give up shaving it's so much easier. I also had eye problems mine tended to be more dry eyes I was prescribed Prednisolone which worked for me. Now and again I use Optrex which I find helps.

    You also mention mouth ulcers, they are a problem but everything you are doing and taking worked for me. I would persist and raise the issue when you meet up with doctors. When I got home I developed a real taste for ice cream I found it helped.

    Hope things improve soon, keep us updated.

    Best wishes
    Peter
  • Hi James and welcome.

    I also had skin GvHD which affected my face and hands in the main, but I also had it on my chest, back and feet. In my case my skin was very dry and flaky, particularly on my face, which looked like it had a crust most mornings.

    I was never keen on the smell of Diprobase so tried a few alternatives and found one called Zerobase to be more pleasant smelling and also quite effective. I also tried various E45 products and used to spend a couple of hours a night in the bath each night soaking in E45 bath oil which used to soften up my skin nicely.

    Just keep moisturising is the best advice I can give, as it will relieve the itching and from what I understand helps overcome the GvHD.

    I was on 60mg of prednisolone initially which helped reduce the effects but made sleeping alomost impossible. two and a half years later I'm still on a very low dose of prednisolone (1mg per day) and have been having Extra Corporeal Photophoresis (ECP) for about 2 years. Thats finally brought my GvHD under control and I'm hoping the ECP sessions later this week will be my last.

    Your conditions don't sound quite as bad as mine so hopefully you won't have to endure such lengthy treatment. Persevere with the moisturisers and good luck.

    Steve
Sign In or Register to comment.